Ohio, 2012

Ice Storm and Winter Storm in Ohio, January 20 to 21, 2012

January 20 to 21, 2012 · NWS PBZ · 7 events in 7 counties and zones

A low pressure system moved across the Appalachians southeast of the Upper Ohio Valley and produce a mixed bag of heavy freezing rain, sleet and heavy snow across parts of the region. Freezing rain accumulations from one quarter to over one half inch occurred across eastern Ohio along Interstate 70 to southwest Pennsylvania, and extended south to the Mason Dixon line, and into Garrett county…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A low pressure system moved across the Appalachians southeast of the Upper Ohio Valley and produce a mixed bag of heavy freezing rain, sleet and heavy snow across parts of the region. Freezing rain accumulations from one quarter to over one half inch occurred across eastern Ohio along Interstate 70 to southwest Pennsylvania, and extended south to the Mason Dixon line, and into Garrett county Maryland. North of this band heavy snow of 6 to 7 inches fell from New Philadelphia, Oh to Pittsburgh. Lighter snows of 3 to 6 inches fell from north of Pittsburgh to Interstate 80, and a small amount of freezing rain fell across portions of northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 20, 7:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 20, 7:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EST FRI JAN 20 2012

.SYNOPSIS...
LOW PRESSURE, MOVING QUICKLY NORTHEAST FROM TEXAS THIS EVENING TO
VIRGINIA SATURDAY AFTERNOON, WILL BRING A SUBSTANTIAL DOSE OF
HAZARDOUS WINTRY PRECIPITATION LATE TONIGHT INTO SATURDAY MORNING.
HIGH PRESSURE WILL FOLLOW WITH A DRY BREAK LATER SATURDAY AND
SUNDAY. THEN A COLD FRONT, COMING EAST FROM THE ROCKIES, WILL
BRING RAIN SHOWERS MONDAY, FOLLOWED BY SCATTERED SNOW SHOWERS
EARLY TUESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
HAVE MAINTAINED WINTER WEATHER HEADLINES. BOTH RECENT GFS AND NAM
HAVE TRENDED TOWARD COLDER SURFACE LAYER TEMPERATURES.NAM MODEL
PROFILES CONTINUE TO SHOW A NOSE OF WARMER-THAN-FREEZING
TEMPERATURES IN THE 2-4 KFT AGL LAYER, WHICH SUPPORTS FREEZING
RAIN AND SLEET. HENCE HAVE EXPANDED THE BAND OF HEAVIER SNOWFALL
ONLY ABOUT A HALF-COUNTY FARTHER SOUTH, WHILE HAVE HAVE EXTENDED A
PROLONGED FREEZING RAIN AND SLEET MIX TO THE SOUTHERN EDGE OF THE
COUNTY WARNING AREA.

SNOW AMOUNTS WILL BE MARGINAL FOR WINTER STORM CRITERIA ON THEIR
OWN, BUT THE IMPACTS FROM THE HAZARD OF SUBSTANTIAL SLEET AND FREEZING
RAIN WARRANT NO CHANGES IN WINTER WEATHER HEADLINES.

ONCE LOW PRESSURE CENTER, PASSES EAST OF THE WEST VIRGINIA
MOUNTAINS, PRECIPITATION WILL END QUICKLY SATURDAY MORNING.

LOW TEMPERATURES FOR TONIGHT WERE FORECASTED USING CURRENT
SURFACE ANALYSIS AND A BLEND OF NAM MOS AND GFS LAMP.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
RECENT SREF MODEL OUTPUT CONTINUES TO SHOW HIGH PRESSURE, COMING
EAST FROM THE PLAINS, WILL PROVIDE A DRY BREAK, SATURDAY AFTERNOON
INTO SUNDAY EVENING. THEN EXPECT A LOW PRESSURE SYSTEM, MOVING
EAST ACROSS SOUTHERN CANADA, TO DRIVE A COLD FRONT THROUGH THE
UPPER OHIO VALLEY MONDAY AFTERNOON. THE FRONTAL BAND OF SHOWERS
SHOULD SPREAD EASTWARD THROUGH THE AREA, STARTING LATE SUNDAY
NIGHT.

FORECASTED TEMPERATURES, USING BLEND OF NAM AND GFS MOS, TO WARM
ABOVE FREEZING SUNDAY AND STAY ABOVE FREEZING INTO LATE MONDAY.
HIGHS MONDAY CAN BE 10 DEGREES WARMER THAN NORMAL.

PREFRONTAL SOUTHEAST WINDS MAY GUST OVER 30 MPH DOWNWIND FROM THE
MOUNTAINS SUNDAY NIGHT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL EXIT THE GREAT LAKES REGION AND MOVE INTO
SOUTHERN QUEBEC BY TUESDAY. SHOWERS WILL TAPER OFF TUESDAY AND COULD
CHANGE OVER TO SCATTERED SNOW SHOWERS BEFORE ENDING IN THE
AFTERNOON. A RIDGE OF HIGH PRESSURE SHOULD PROVIDE DRY WEATHER ON
WEDNESDAY.

MEDIUM RANGE MODELS SHOW A NORTHERN BRANCH SHORT WAVE TROUGH MOVING
EAST INTO THE GREAT LAKES REGION BY THURSDAY. MEANWHILE...A SOUTHERN
BRANCH CLOSED LOW MEANDERS GENERALLY EASTWARD ACROSS TX AND INTO THE
LOWER MS VALLEY LATE IN THE WEEK. MODELS DIFFER ON EVOLUTION AND
TRACK OF ASSOCIATED SURFACE LOWS THURSDAY INTO FRIDAY. OUR PLAN IS
TO STICK WITH HPC GUIDANCE WITH CHANCE POPS BEGINNING WEDNESDAY
NIGHT AND CONTINUING INTO FRIDAY.

TEMPERATURES ARE FORECAST TO REMAIN GENERALLY BETWEEN 5 AND 10
DEGREES ABOVE NORMAL DURING THE EXTENDED PERIOD.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A SHORT WAVE TROUGH WILL CROSS THE UPPER OHIO VALLEY TONIGHT AND
EARLY SATURDAY WITH ITS ASSOCIATED SURFACE LOW TRACKING TO THE SOUTH
OF THE REGION. CONFIDENCE IS HIGH THAT VFR CONDITIONS WILL RAPIDLY
DETERIORATE TO IFR AFTER 01Z-03Z TONIGHT AS PRECIPITATION SPREADS
EAST ACROSS THE FORECAST AREA. PRECIPITATION WILL FALL PREDOMINATELY
IN THE FORM OF SNOW AT NORTHERN TERMINALS...WHILE A MIXTURE OF
FREEZING RAIN...SLEET AND SNOW IS FORECAST SOUTH OF I-80
OVERNIGHT.

CONDITIONS SHOULD IMPROVE TO MVFR BY 16Z SATURDAY AS THE SYSTEM
PULLS FURTHER EAST AND PRECIPITATION ENDS.

OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
VFR WEATHER SHOULD PREVAIL SATURDAY NIGHT THROUGH LATE SUNDAY UNDER
SURFACE HIGH PRESSURE. RAIN SHOWERS AND THE LIKELIHOOD OF
RESTRICTIONS CAN BE EXPECTED MONDAY AND MONDAY NIGHT AS THE NEXT LOW
PRESSURE SYSTEM TRACKS NORTHEAST ACROSS THE GREAT LAKES.
PRECIPITATION MAY CHANGE TO SNOW SHOWERS AS IT TAPERS OFF TUESDAY.

A RETURN TO UNRESTRICTED CONDITIONS IS EXPECTED UNDER HIGH PRESSURE
WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR OHZ039-040-
     048>050-057>059.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR OHZ041-068-
     069.
PA...WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR PAZ021-029-
     031-073>076.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR PAZ007>009-
     013>016-020-022-023.
WV...WINTER STORM WARNING UNTIL 1 PM EST SATURDAY FOR WVZ001>004.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR WVZ012-
     021>023-041.

&&
Hazardous weather outlook, Jan 20, 3:01 PM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EST FRI JAN 20 2012

OHZ041-PAZ007>009-013>016-020-022-023-212015-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-
301 PM EST FRI JAN 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039-040-048>050-057>059-PAZ021-029-031-073>076-WVZ001>004-
212015-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-
301 PM EST FRI JAN 20 2012

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ068-069-WVZ012-021>023-041-212015-
NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
301 PM EST FRI JAN 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm, 2 winter storm, 1 heavy snow. Local standard time, as filed.

Ice Storm, Muskingum

When
January 20, 7:00 PM EST to January 21, 6:00 AM EST
Where
Muskingum forecast zone
Reported by
Trained Spotter
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Ice Storm, Guernsey

When
January 20, 7:00 PM EST to January 21, 6:00 AM EST
Where
Guernsey forecast zone
Reported by
Trained Spotter
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
January 20, 7:00 PM EST to January 21, 6:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Winter Storm, Tuscarawas

When
January 20, 7:00 PM EST to January 21, 6:00 AM EST
Where
Tuscarawas forecast zone
Reported by
Emergency Manager
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Ice Storm, Belmont

When
January 20, 7:00 PM EST to January 21, 5:00 AM EST
Where
Belmont forecast zone
Reported by
Emergency Manager
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Ice Storm, Harrison

When
January 20, 7:00 PM EST to January 21, 6:00 AM EST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 20, 7:00 PM EST to January 21, 6:00 AM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356451, 356452, 356458, 356459, 356462, 356464, 356466.